Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 30, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Aug 5, 2017, 4:00 PM PDT for Madera County, Mariposa County, Tuolumne County, California. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2017, 4:00 PM PDT (23:00 UTC)
- Expired
- Aug 5, 2017, 5:30 PM PDT
- In force
- 90 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Madera County, CA, Mariposa County, CA, Tuolumne County, CA
The radar
The San Joaquin Valley radar (KHNX), 157 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2690 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
242 WGUS56 KHNX 052300 FFWHNX CAC039-043-109-060030- /O.NEW.KHNX.FF.W.0030.170805T2300Z-170806T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Joaquin Valley CA 400 PM PDT SAT AUG 5 2017 The National Weather Service in Hanford CA has issued a * Flash Flood Warning for... Eastern Mariposa County in central California... Northeastern Madera County in central California... Southeastern Tuolumne County in northern California... * Until 530 PM PDT * At 359 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Merced Lake High Sierra Camp and Merced Lake Ranger Station. PRECAUTIONARY/PREPAREDNESS ACTIONS... Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3776 11928 3760 11919 3761 11941 3778 11947 $$ Riley
1 follow-up statement
042 WGUS76 KHNX 060022 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 522 PM PDT SAT AUG 5 2017 CAC039-043-109-060031- /O.EXP.KHNX.FF.W.0030.000000T0000Z-170806T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mariposa CA-Madera CA-Tuolumne CA- 522 PM PDT SAT AUG 5 2017 ...THE FLASH FLOOD WARNING FOR EASTERN MARIPOSA...NORTHEASTERN MADERA AND SOUTHEASTERN TUOLUMNE COUNTIES WILL EXPIRE AT 530 PM PDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3776 11928 3760 11919 3761 11941 3778 11947 $$ ANDERSEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 12:39 PM PDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 5, 12:39 PM PDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 1239 PM PDT Sat Aug 5 2017 .SYNOPSIS...Slightly above normal temperatures and dry weather will be present across central California into next weekend. The one exception will be the Sierra Nevada...where thunderstorms will be possible each afternoon and evening through Tuesday. && .DISCUSSION...Mid level moisture continues to surge north northwest into central California this afternoon. This moisture in combination with weak surface and mid level instability will result in thunderstorms across the southern and central Sierra Nevada this afternoon into the evening hours. The high res models are in good agreement that the strongest storms will be present later this afternoon over the highest elevations of Fresno and Tulare counties...possibly impacting Sequoia and Kings Canyon National Parks. Those planning on hiking this afternoon are advised to monitor the weather closely and alter your plans if you hear thunder. Little change in the upper weather pattern through at least the middle of next week with a broad upper trough impacting northern and central California. This will result in near normal to slightly above normal temperatures through the end of next week. Thunderstorms will be possible over the Sierra through at least the beginning of next week...however chances are decreased each day from Sunday through Tuesday. Mid and upper level winds become westerly on Sunday and increase in strength into early next week...shifting all mid level moisture to the east. Lastly...according to the Climate Prediction Centers 8 to 14 day outlook (valid from August 13th through 19th) there is about a 40 percent chance of above normal temperatures. Point being...it is not set in stone that we will continue to see above normal temperatures. && .AVIATION... Scattered showers and thunderstorms with areas of MVFR and local IFR in mountain obscurations can be expected over the Sierra during the next 24 hours. VFR conditions will prevail elsewhere across the central California interior. && .AIR QUALITY ISSUES... On Saturday August 5 2017... Unhealthy for sensitive groups in Kern County. Further information is available at Valleyair.org && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is high. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... NONE. && public...Riley avn/fw...Andersen synopsis...Riley weather.gov/hanford
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:24 PM PDT | Special Weather Statement | HNX | Madera | 36 min |
| Aug 4, 5:58 PM PDT | Special Weather Statement | HNX | Mariposa | 47 min |
| Aug 5, 3:30 PM PDT | Severe Thunderstorm Warning | HNX | Madera, Mariposa, Tuolumne | 45 min |
| Aug 5, 4:55 PM PDT | Special Weather Statement | HNX | Mariposa | 50 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.